MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH; HIP PROSTHESIS

ZIMMER SWITZERLAND MANUFACTURING GMBH; HIP PROSTHESIS
Model Number N/A
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374); Ambulation or Postural Difficulties (2544); Osteopenia/ Osteoporosis (2651); No Information (3190); Metal Related Pathology (4530)
Date of Event 03/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical devices: associated item number: 00786401200, item name: femoral stem press-fit collarless 12/14 neck size 12 128, mm stem length cementless, lot #: unknown.Associated item number: 00625006520, item name: bone screw self-tapping 6.5 mm dia.20 mm length, lot #: unknown.Associated item number:00875705201, item name: shell with cluster holes porous 52 mm o.D.Size ii for use with ii liners, lot #: unknown.Associated item number: 00875201036, item name: liner elevated rim 36 mm i.D.Size ii for use with 52 mmo.D.Size ii shell, lot #: unknown.The manufacturer did not receive the device for investigation.No surgical report or x-rays were provided for review.As no lot numbers were provided for the devices, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.Additional information has been requested and is currently not available.As soon as additional information become available and/or an investigation result be available, an amended medical device report will be submitted.Note: this is a split case with zimmer inc., (b)(4) reference number cmp-(b)(4) (mfr 0001822565-2020-01336).(b)(4).
 
Event or Problem Description
A product liability claim has been raised.It was reported that the patient was implanted a biolox head and underwent a revision procedure due to unknown reasons.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
Additional information which was received on aug 25, 2020.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received other source documents for review.Should any additional information become available or an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
The patient was implanted on right side and underwent revision surgery due to pain caused by implant fracture, metallosis, and wear.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported the patient underwent right total hip arthroplasty on (b)(6) 2016 and was revised on (b)(6) 2019 due to pain, dislocation and clinical presentation of metallosis.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear and liner fracture.Due to the metal debris noted at trunnion and trunnion adapter, components were unable to disengage and elected to remove stem.During the removal of the stem the greater trochanter fractured.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: no x-rays have been received.- medical data: medical records were provided and reviewed by a health care professional.Review of the available records identified the following: the patient underwent a right total hip arthroplasty on (b)(6) 2016 due to severe osteoarthritis.Zimmer biomet products were implanted without complications.The patient was revised on (b)(6) 2019 due to dislocation and metallosis.During the procedure, metallosis and pseudotumor were debrided from the joint space.The liner was found to be fractured.The femoral head was resting at the superior aspect of the acetabular component, and the shell was worn.Bone loss was noted in the acetabulum.The head was extracted.The trunnion adapter could not be separated from the trunnion, and the surgeon decided to remove the entire construct.During the removal of the stem, trochanteric fracture occurred.There was metal debris between the trunnion adapter and the stem's trunnion.All zimmer biomet products were revised.No other complications/findings related to the reported event were noted.- patient data: b.B., female, born (b)(6) 1961 - patient history: bilateral osteoarthritis, left hip procedure, dyschromia, adha, hypothyroidism, mood disorder.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Conclusion: it was reported the patient underwent right total hip arthroplasty on (b)(6) 2016 and was revised on (b)(6) 2019 due to pain, dislocation and clinical presentation of metallosis.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear and liner fracture.Due to the metal debris noted at trunnion and trunnion adapter, components were unable to disengage and elected to remove stem.During the removal of the stem the greater trochanter fractured.Based on the revision report the reported pseudotumor, metallosis, acetabular bone loss, fracture of the liner and displaced femoral head on the superior aspect of the acetabular component can be confirmed.Due to unavailability of the femoral head, a product investigation could not be performed, hence, the condition of the head is unknown.In addition, x-rays showing the time in-vivo have not been provided; therefore, the patient's anatomy and implant positioning as well as changes of these factors over the time in-vivo could not be evaluated.Patient factors such as bmi, bone quality, activity level and compliance to rehabilitation protocols that may have affected the performance of the components are unknown.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a non-conformance or a complaint out of box (coob).Based on the given information and the results of the investigation, we were not able to identify a specific root cause for the reported event.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
Additional information which was received on aug 10, 2021.D10 - medical product: shell with cluster holes porous 52 mm o.D.Size ii for use with ii liners; item# : 00875705201; lot# : 63203431.Femoral stem press-fit collarless 12/14 neck taper standard body standard neck offset size 12 128 mm stem length cementless; item# : 00786401200; lot# : 63191767.Bone screw self-tapping 6.5 mm dia.20 mm length; item# : 00625006520; lot# : 63373265.Therapy date: (b)(6) 2019.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received other source documents for review.Should any additional information become available or an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
The patient was implanted on right side and underwent revision surgery due to pain caused by implant fracture, metallosis, and wear.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear, and liner fracture.Due to metal debris noted at trunnion and trunnion adapter, components were unable to disengage and elected to remove the stem.All components were revised, and a plate and cable system was used for fracture stabilization.After the second revision, the patient continued to experience complications from the elevated titanium levels including headaches, fatigue, and ocular swelling with visual disturbances.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
1.Event description: it was reported the patient underwent right total hip arthroplasty on (b)(6) 2016.Subsequently, the patient underwent a head and liner exchange due to hematoma evacuation on an unknown date.The patient underwent another revision on (b)(6) 2019 due to pain, dislocation and clinical presentation of metallosis.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear and liner fracture.Harm: s4 - altr (adverse local tissue reaction).Hazardous situation: fragments of an implant and/or bone are generated in vivo.2.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Medical data: medical records were provided and reviewed by a health care professional.Review of the available records identified the following: primary right tha performed on (b)(6) 2016.Subsequently underwent a head and liner exchange due to hematoma evacuation on an unknown date.The patient underwent a second revision on (b)(6) 2019 for pain, dislocation and clinical presentation of metallosis.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear, and liner fracture.Due to metal debris noted at trunnion and trunnion adapter, components were unable to disengage and elected to remove the stem during which there a fracture of the greater trochanter was noted.All components were revised, and a plate and cable system was used for fracture stabilization.After the second revision, the patient continued to experience complications from the elevated titanium levels including headaches, fatigue, and ocular swelling with visual disturbances.Journal article "a case of titanium pseudotumor and systemic toxicity after total hip arthroplasty polyethylene failure": the journal article describes that a 57-year-old female patient underwent bilateral tha.Both surgeries, performed using a posterior approach 6 months apart, were each complicated by early postoperative hematoma formation requiring hematoma evacuation and revision of modular components, including polyethylene liner exchange and femoral head exchange to ceramic heads with titanium trunnion adapter sleeves.In (b)(6) 2018, the patient was complaining of 4 months of severe right hip pain and limited ambulation, weakness, fatigue, headaches, and trouble with her vision.Radiographs and computed tomography scan showed right hip dislocation with extensive periprosthetic metallic debris.Magnetic resonance imaging subsequently revealed a pseudotumor within the trochanteric bursa.Intraoperative findings revealed massive metallosis, a large pseudotumor, fractured acetabular liner, and the ceramic femoral head had eroded through the superior aspect of the acetabular cup, with extensive metal wear present at the point of contact.12 months after revision the patient continued to have symptoms of weakness, fatigue, headaches, and vision problems [1].Clinical photographs of the resected hip pseudotumor, fractured polyethylene liner, femoral head, and acetabular cup, also shown in the article, match the descriptions.The femoral head shows metal smearing pointing into different directions.Further, the shown ap pelvis and lateral right hip radiographs and coronal right hip ct images show dislocation of the right total hip arthroplasty with extensive metallic debris deposition and soft-tissue reaction.Patient data: (b)(6), female, born (b)(6) 1961.Patient history: bilateral osteoarthritis, left hip procedure, dyschromia, adha, hypothyroidism, mood disorder.3.Product evaluation: no product was returned; therefore, visual evaluation could not be performed.4.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed as the product identification of the head is unknown.Dhr review: review of the device history record could not be performed as the product identification of the head is unknown.5.Conclusion: it was reported the patient underwent right total hip arthroplasty on (b)(6) 2016.Subsequently, the patient underwent a head and liner exchange due to hematoma evacuation on an unknown date.The patient underwent another revision on (b)(6) 2019 due to pain, dislocation, metallosis and pseudotumor.During the revision, the surgeon debrided metallosis, removed pseudotumor, noted acetabulum bone loss, implant wear and liner fracture.Based on the revision report and the journal article, the reported pseudotumor, metallosis, acetabular bone loss, fracture of the liner and displaced femoral head on the superior aspect of the acetabular component can be confirmed.Because the femoral head was not available, product examination could not be performed, but the image included in the journal article shows metal smearing on the head.In addition, the radiographs printed in the journal article confirm the reported dislocation.However, due to the lack of radiographic follow-up throughout the in vivo period, patient anatomy and implant positioning and changes in these factors over the in vivo period could not be evaluated.Patient factors such as bmi, bone quality, activity level and compliance to rehabilitation protocols that may have affected the performance of the components are unknown.The investigation did not identify a non-conformance or a complaint out of box (coob).Based on the given information and the results of the investigation, we were not able to identify a specific root cause for the reported event.[1] tarpada sp, loloi j, schwechter em.A case of titanium pseudotumor and systemic toxicity after total hip arthroplasty polyethylene failure.Arthroplasty today.2020 aug 27;6(4):710-715.Doi: 10.1016/j.Artd.2020.07.033.Pmid: 32923555; pmcid: pmc7475049.The need for corrective measures is not indicated and zimmer switzerland.Manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Common Device Name
HIP PROSTHESIS
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9961646
Report Number0009613350-2020-00198
Device Sequence Number2794268
Product Code LZO
UDI-Device Identifier00889024430372
UDI-Public00889024430372
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model NumberN/A
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/18/2020
Supplement Date Received by Manufacturer08/25/2020
09/10/2020
08/10/2021
10/06/2021
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date09/04/2020
09/11/2020
09/01/2021
10/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEASE REFER TO H10; SEE H10 NARRATIVE; SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;